Asana Recovery

asana recovery logo

CAN YOU DEAL WITH OPIOID WITHDRAWAL AT HOME?

RESEARCH INDICATES THAT CALCIUM MAY HELP US COMBAT SUBSTANCE ABUSE DISORDERS

When a person stops using opioid drugs – whether prescription or illegal – after a long period of use, a number of unpleasant withdrawal symptoms can occur. Some of the early symptoms of withdrawal include: agitation, anxiety, muscle aches, increased tearing, insomnia, runny nose, sweating, and yawning. The later, and more unpleasant, symptoms can include abdominal cramping. Diarrhea, dilated pupils, goose bumps, nausea, and vomiting. These usually start within 12 hours of the time of the last usage.

One of the possible complications of withdrawal is vomiting and then breathing in stomach contents into the lungs, which is called aspiration. Aspiration can lead to lung infections. Vomiting and diarrhea can cause also cause dehydration.

The recommended treatment for withdrawal is going through detox at a hospital or facility, possibly with the help of methadone or buprenorphine. Depending on the severity of the addiction, people may need treatment in a residential facility, including counseling, followed by outpatient treatment and long-term support in the form of a self-help group like Narcotics Anonymous.

Knowing all this, some people choose to go through withdrawal and detox at home. They may not be able to afford a rehab facility, or are convinced they can handle it alone, or they may be too embarrassed to ask for help. Doing this alone is not recommended, but if it is done it must be taken very slowly to avoid dangerous complications.

To deal with the symptoms of fever and sweating, you can take over-the-counter non-steroidal anti-inflammatory drugs, or NSAIDs. Examples of NSAIDs are ibuprofen and acetaminophen. Wear loose, comfortable clothing. If your fever is alternating with chills, wear layers or clothes that can easily be removed when needed.

Tremors, or shaking, is another side effect of withdrawal. Generally, this will pass on its own, but a study published in the journal Pharmaceutical Biology found that taking the herb Hypericum perforatumor, more commonly known as St. John’s wort, can help to reduce opiate withdrawal-related shaking. St. John’s wort may also reduce the chances of diarrhea. However, this herb can interact badly with many other drugs, including antidepressants, birth control pills, and certain HIV medications.

There are medications that can help with nausea and diarrhea, such as the over the counter medicine Imodium. Another medication, which is only available by prescription, is Zofran, which can block both pain and nausea.

To deal with the cravings urging you to turn back to taking drugs, there are a few things you can try. Distract yourself by exercising, listening to music, spending time with a friend – pretty much any activity you enjoy that will take your mind off the cravings for a while. Also, try to recognize your negative thoughts for what they are. Don’t convince yourself that you can’t do it or you’re doomed to fail.

Again, going through withdrawal alone is not recommended unless absolutely necessary. It’s best to do it in the presence of medical professionals who can ease the symptoms and help with any possible complications.

If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504 to get started.